Hail, Frederick
- When
- April 23, 4:20 PM EST
- Where
- Frederick County, Myersville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.500, -77.567
A thunderstorm produced penny sized hail on the 23rd.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 23, 3:10 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...COR SHORT TERM DAYS
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EST FRI APR 23 2004
.SHORT TERM (TONIGHT THROUGH SATURDAY):
...SEVERE THUNDERSTORM WATCH FOR MUCH OF THE FORECAST AREA THROUGH
7:00 PM...
WATER VAPOR SHOWS AN UPPER LOW OVER THE FOUR CORNERS REGION...AS A
NORTHERN STREAM VORTICITY AXIS PUSHES SOUTHEAST INTO THE WESTERN
GREAT LAKES WITHIN THE NORTHERN STREAM. MEANWHILE...A SHORTWAVE IS
MAKING PROGRESS NORTHEAST FROM THE TENNESSEE VALLEY WITHIN SOUTHWEST
FLOW ALOFT. 300MB ANALYSIS SHOWS A 120KT JET CONTINUES TO TRAVERSE
THE EASTERN GREAT LAKES REGION TO OUR NORTH. 11Z SURFACE ANALYSIS
SHOWS PLACES 1028MB HIGH PRESSURE SOUTHEAST OF THE HUDSON BAY. A
STALLED FRONTAL BOUNDARY STRETCHES ACROSS THE TENNESSEE VALLEY TO A
1016MB LOW OVER WEST-CENTRAL PENNSYLVANIA...THEN SAGS SOUTHEAST INTO
THE NORTHEAST FORECAST AREA.
SOME ASPECTS OF THE MESOSCALE ENVIRONMENT APPEAR FAVORABLE...WHILE
OTHERS ARE NOT IMPRESSIVE. INSTABILITY APPEARS TO BE THE MAIN
LIMITING FACTOR AT THIS TIME...WHILE MODELS POSSIBLY OVERDOING
CAPES. 1831Z DCA MODIFIED ACARS SOUNDING (82/58F) REVEAL BETWEEN
500-700 SBCAPE. ACARS HODOGRAPHS ARE LONG AND SHOW LITTLE LOW LEVEL
SHEAR. THIS WOULD SUPPORT LINEAR ORGANIZATION RATHER THAN ROTATING
STORMS. LAPSE RATES ARE DECENT...WITH 850-700MB LAPSE RATE OF 6-7
C/KM AND 700-500MB LAPSE RATES OF 5-6KM. DEWPOINT DEPRESSIONS
(INVERTED-V) WOULD SUPPORT DECENT DOWNDRAFTS AS WELL.
ALWAYS TRICKY WHEN CONVECTION ARRIVES AT THE MOUNTAINS AND
DISORGANIZES SUCH AS WHAT IS CURRENTLY OCCURRING. EARLIER RADAR
RETURNS SHOWED BOWING SEGMENTS...WHICH MAY REFORM AS THE CONVECTIVE
VORTEX REACHES THE INSTABILITY AXIS EAST OF THE MOUNTAINS.
COLD FRONT IS EXPECTED TO PUSH THROUGH FROM THE NORTH
OVERNIGHT...WHICH WILL BRING DRY ADVECTION INTO THE REGION. AM A BIT
CONCERNED WITH THE RAINS...THAT IF THE WINDS ARENT AS STRONG AS
ADVERTISED LATE TONIGHT...SOME FOG MAY REFORM. OTHERWISE...AS THE
MIDLEVEL WAVE ACROSS THE WESTERN GREAT LAKES CONTINUES TO PUSH
THROUGH THE REGION...SUBSIDENCE IS EXPECTED TO DRY US OUT...YIELDING
A SUNNY...YET BREEZY AND COOLER DAY SATURDAY.
ROGOWSKI
&&
.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...
SFC HIGH IS PROGGED TO BUILD INTO THE EASTERN GREAT LAKES WI WEAK
CAA AND GOOD MID LEVEL DRYING ACROSS THE CWA BY SATURDAY NIGHT. THEN
THE SFC HIGH WILL MOVE SOUTHEASTWARD OFF THE SOUTHERN NEW ENGLAND
COAST SUNDAY AND WI AN EAST TO SOUTHEAST LOW-LEVEL FLOW (BRING IN
MARINE AIR ACROSS THE CWA). EXPECT LOW CLOUDS AND COOLER
TEMPERATURES SUNDAY. THEN A LONGWAVE TROUGH IS PROGGED TO MOVE
ACROSS THE EASTERN CONUS MONDAY. MODELS CONTINUE TO SLOW DOWN THE
NEXT SYSTEM WI A MORE AMPLIFIED SOLUTION. ATTM FRONT LOOKS TO MOVE
ACROSS THE CWA LATE SUNDAY NIGHT AND MONDAY WITH A DECENT CHANCE FOR
THUNDERSTORMS. TROUGH AXIS CROSSES THE REGION TUESDAY WITH CLOUDS
AND A FEW REMNANT SHOWERS. SFC HIGH THEN BUILDS IN ACROSS THE REGION
WEDNESDAY AND THURSDAY...FOR DRIER AND SEASONABLE WX. ND
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM.
MD...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM ALL COUNTIES EXCEPT
WASHINGTON.
VA...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM ALL COUNTIES EXCEPT
HIGHLAND.
WV...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM FOR
MORGAN...BERKLEY...AND JEFFERSON COUNTIES.
MARINE...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1250 PM EDT FRI APR 23 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-241000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE WITH GUSTY WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE IN THE AFTERNOON. ROGOWSKI
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 122 PM EDT FRI APR 23 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-232200- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- ...A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HAIL THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY CONTAIN GUSTY WINDS AND LARGE HAIL. THE THREAT OF SEVERE WEATHER WILL END WITH THE COLD FRONTAL PASSAGE DURING THE EVENING. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 404 PM EDT FRI APR 23 2004 MDZ004-005-009-010-232100- CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD- ...STRONG THUNDERSTORM DEVELOPING ON THE FREDERICK AND MONTGOMERY COUNTY LINE... AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING STRONG THUNDERSTORM NEAR DAMASCUS. THIS STORM IS MOVING TO THE NORTHEAST AT AROUND 20 MPH. NEW MARKET...GREEN VALLEY...FRIENDSHIP...MOUNT AIRY...AND DAMASCUS WILL BE AFFECTED BY THIS STORM THROUGH 500 PM. GUSTY WINDS...SMALL HAIL AND DANGEROUS LIGHTNING CAN BE EXPECTED. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 439 PM EDT FRI APR 23 2004 VAZ028-030-031-041-042-WVZ053-232130- CLARKE VA-FAUQUIER VA-FREDERICK VA-JEFFERSON WV-LOUDOUN VA-WARREN VA- ...STRONG THUNDERSTORMS NEAR WINCHESTER... AT 435 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM NORTH OF WINCHESTER TO FRONT ROYAL. THIS ACTIVITY WAS MOVING TO THE NORTHEAST AT 25 MPH. FRONT ROYAL...WINCHESTER...BERRYVILLE...RIPPON...DELAPLANE...AND PHILOMONT ARE IN THE PATH OF THESE STORMS THROUGH 530 PM. GUSTY WINDS TO 50 MPH...SMALL HAIL AND DANGEROUS LIGHTNING ARE POSSIBLE. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
The Sterling radar (KLWX), 59 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 hail. Local standard time, as filed.
A thunderstorm produced penny sized hail on the 23rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390890.